Hi everyone, I found you quite by accident. Did not know this forum even existed! I was doing a google search on 'cipro allergic reactions penicillin' - in light of the anthrax scare I wondered about my risks of allergic reaction. My jaw dropped when I realized that Cipro is a quinolone like LEVAQUIN. Guess I won't be taking that!!
I went to the emergency room January 8, 2001 with severe pain and nausea--turned out to be a kidney stone. I went through about two months of hell before my Urologist scheduled me for an ESWL (shockwave therapy) to get rid of this thing in February. Dr. prescribed Levaquin for me to take because I had swelling around my kidney and he wanted to ward off any further urinary infections. Within days I started to get terrible joint pain, hips, knees, wrists. Did not think much of it, at least Levaquin-related.
On Jan. 24, I got a severe pain in my left leg, and I thought I was going to die of a blood clot or something. (Please note, I am a healthy person, this whole episode was totally shocking and unexpected for me) My mother rushed me back to the emergency room. They could not find anything out of the ordinary, ran a battery of blood tests and sent me home. Meanwhile the hip pain became really horrendous, I even mentioned it to my doctor. He had no explanation. The next week I had to go in for OP surgery to insert a bladder stent in prep. for the ESWL treatment. They hooked me up to IV. Right before they wheeled me up to surgery, they started a Levaquin drip.
Almost immediately I felt a burning sensation, and then the red streaks started up my arm. I was getting really upset. The nurses kept watching it. As I was on the guerney heading in to Op room, I showed my doctor, who promptly asked the nurse to remove the Levaquin drip. The next week when they were prepping me for ESWL, after the IV was inserted, they started the Levaquin again--I alerted the nurse that I had a problem the week before and she said ok we'll watch it. Within minutes, the itching started, then the red streaks up my arm, and I felt flush. I called the nurse and they immediately stopped the Levaquin drip. I attribute my joint pains to the Levaquin. The reactions speak for themselves, luckily it never progressed to breathing problems or some of the things others have shared on this list.
Months later, I am happy to report that the joint pain has disappeared and I feel healthy again. I refuse to answer when people ask me about my kidney stone because I don't want to jinx myself, but let's just say Idrink a hell of alot of Vittel (the premier bottled water for stone formers) these days. My heart goes out to all of you who have been 'poisoned' by the quinolones, and thanks for letting me share.
Oh, and let's all pray that this anthrax stuff is an isolated incident and that the population is not subject to massive doses of Cipro!
Last Updated 8/12/04